Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


re: PEP
Apr 10, 2009

What is the "experation date" (period of potency/effectiveness/safety) of PEP meds? Surely, if ARVs need refrigeration they wouldn't maintain effectiveness for "next time." Even if they do not need refrigeration, they are still fairly reactive agents, are they not?

Could PEP meds, stored (properly or improperly) for long periods of time, actually become toxic or harmful (adverse, unpredictable side effects, etc)? Or, if properly "bottled", could a person actually have a PEP rack in their wine cellar? Are we approaching the day when people keep ARV's in their medicine cabinets? Frankly, I would rather have a few days of Latex rash than a few weeks of PEP heaves.

Response from Dr. Frascino

Hi,

Each medication in a PEP regimen (sometimes two and other times up to three different antiretroviral medications) will have its own expiration date depending on when the pill was made. The expiration date should be on the prescription bottle. Have a look. Outdated medications should not be used, as they may well be ineffective. (They would not become "toxic.")

PEP rack in the wine cellar? Nah, not a good idea.

Are we approaching the day when folks will keep ARVs in their medicine cabinet? Nope. These drugs are far too potent and have way too many side effects. Most folks wouldn't know when or how to take them appropriately. Misuse could have disastrous consequences.

If latex gives you a rash, try a non-latex condom. Polyurethane condoms are just as effective as latex condoms!

Dr. Bob



Previous
Switching from Atripla
Next
wound-to-wound contact

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement